I am a 25 year old female. I have has cancer twice, the first being PNET (Ewings sarcoma) in my right chest wall. The second in my femur. During my second round of treatment my catheter for chemo that ran into my SVC clotted and I had the tube removed. I say all of this because that was about 9 years ago. I went to the doctor about two weeks ago and got an ECG done for a referral that he was giving me. I got called back in yesterday, and he said that my right atrium is enlarged and strained and is now sending me to cardiologist. Also for about a month and a half I've had a bit of a cough as though my lungs are congested he did give me an inhaler but it hasn't helped. I'm more or less concerned because he doesn't know what's causing this and I am only 25, he said it could be an effect of the clot I had years ago but that doesn't make sense that nobody's noticed it until now because I have had previous testing on my heart. Any advice would be helpful I'm not sure if this is something I should be concerned about or not. Thanks very much.
Still, an enlarged atrium, either or both, may have no symptoms, and if stable, not continuing to enlarge, are just lived with - for many (most?) without any real impact on the quality of life.
It would be good if the cause can be determined. If you blood pressure is normal and your heart valves are operating correctly I'd guess you heart enlargement is stable, not growing.
The only way to test the growth is to measure periodically. You didn't mention an echocardiogram, was one done? If not that should be run, I believe, and it would be the real measurement of heart size, valve operation and other physical heart measurement.
The only symptoms that come to my mind as possible are shortness of breath and/or dizziness. But those symptoms may be caused by other health issues. If you develop any new symptoms discussing them with with your;/a doctor is a good idea. I think it would be a good idea to bring attention to the enlarged right atrium diagnosisl
In the mean time I read you will see a cardiologist, and I assume he/she will prescribe an echocardiogram, which will give a good measure of the size of all parts of your heart. I think a diagnosis of enlarged atrium from and EKG should be questioned or verified, which I hope will be done by your cardiologist.
I think you may also need to look for rapid weight gain due to water retention from reduced kidney function, swelling in the lower extremities, especially around the ankles, and wheeziness upon any physical exertion.
Thank you so much to both of you for your replies! I'm still waiting to hear back about the cardiologist referral. I'm feeling quite anxious, I really just want to get to the bottom of this as soon as possible.
Also, I've felt a racing heart like feeling off and on. And I've been keeping track of my resting heart rate- today all day and the other day also it's been between 104-110 resting. Could that be a "side effect" of all this?
Yes, emotional strain can cause the heart to beat faster. 104-110 at rest (rest means emotional rest too) is technically Tachycardia... meaning it is normally treated to bring that HR below 100. Normal for an adult is more like 70, very strong cardiovascular may run about 60. I think on the average women have a slightly higher HR than do men. When younger and still running for exercise my resting HR was about 60, I know some men who claim to have a resting hr around 55. Much lower is problematic and usually is accompanied by symptoms, such as dizziness... but I wander, hope not too may typos.
If your HR doesn't drop below 100 at resting a beta blocker or similar medication may be prescribed by your doctor to slow it down, better if you can accomplish by really being able to rest, and if necessary life style changes, meds are less desirable.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.